Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 157, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2016, 7:29 PM CDT for 5 counties in North Dakota. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2016, 7:29 PM CDT (00:29 UTC)
- Expired
- Aug 3, 2016, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Minot AFB radar (KMBX), 146 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:40 PM CDT | HAIL 2 | 4 W Maza, ND | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Aug 3, 8:00 PM CDT | TSTM WND DMG | 2 Wnw Penn, ND | SEVERAL LARGE 4 TO 6 INCH DIAMETER BRANCHES BROKEN DOWN IN SHELTER BELTS ALONG HIGHWAY 2. |
| Aug 3, 8:12 PM CDT | TSTM WND DMG | 2 Ssw Garske, ND | FOUR LARGE 20K BUSHEL STEEL GRAIN BINS PARTIALLY CAVED IN AT A FARMSTEAD. |
| Aug 3, 8:25 PM CDT | HAIL 1 | 3 N Devils Lake, ND | NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2565 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
985
WUUS53 KFGF 040029
SVRFGF
NDC005-019-071-095-099-040115-
/O.NEW.KFGF.SV.W.0157.160804T0029Z-160804T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHWESTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHEASTERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHWESTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 815 PM CDT
* AT 729 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF ALSEN TO BRINSMADE...MOVING
EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HAMPDEN AROUND 750 PM CDT.
PENN AROUND 755 PM CDT.
DERRICK AROUND 800 PM CDT.
DEVILS LAKE AND NEKOMA AROUND 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.
LAT...LON 4864 9913 4854 9790 4807 9867 4813 9963
TIME...MOT...LOC 0029Z 275DEG 21KT 4858 9881 4819 9932
HAIL...1.75IN
WIND...60MPH
$$
KNUTSVIG1 follow-up statement
256
WWUS53 KFGF 040059
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
759 PM CDT WED AUG 3 2016
NDC005-019-071-095-099-040115-
/O.CON.KFGF.SV.W.0157.000000T0000Z-160804T0115Z/
RAMSEY ND-BENSON ND-WALSH ND-TOWNER ND-CAVALIER ND-
759 PM CDT WED AUG 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR RAMSEY...CENTRAL BENSON...NORTHWESTERN WALSH...SOUTHEASTERN
TOWNER AND SOUTHWESTERN CAVALIER COUNTIES...
AT 758 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PENN...OR 13
MILES NORTHWEST OF DEVILS LAKE...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
WEBSTER AND GARSKE AROUND 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.
LAT...LON 4854 9790 4807 9867 4811 9938 4842 9916
4862 9887
TIME...MOT...LOC 0058Z 250DEG 27KT 4827 9905
HAIL...1.75IN
WIND...60MPH
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:36 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 3, 6:36 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 636 PM CDT WED AUG 3 2016 .UPDATE... Issued at 636 PM CDT Wed Aug 3 2016 Only show in town right now is a large tstm cell up over Towner County in ND. Storm chasers have been watching it for quite some time now. This cell has been very slowly drifting east. Main question is if and when additional storms fire along the line. High resolution models still show additional development expanding southward through the evening, due to the low level jet. So will continue to monitor. && .SHORT TERM...(This evening through Thursday) Issued at 307 PM CDT Wed Aug 3 2016 A low pressure system currently digging into northwest ND will slide eastward along the CanAm border through the late afternoon and evening hours. Deep layer moisture advection and surface heating ahead of this system has /by 3pm/ developed a broad area of quite unstable air with surface and mixed layer CAPE exceeding 4000 j/kg and minimal CIN across central eastern ND. RUC13 and HRRR versions are all indicating high degree of low level /0-2 km VGP/ spin potential and instability which would support rapid sub-cloud ascent and increased tornadic potential. Shear profiles shud support strong overall updraft and the ability of supercell development and maintenance. Storms should clear from eastern ND by midnight and decrease in intensity over northwest MN during the late overnight hours. Somewhat cooler and drier westerly flow will develop on Thursday.. with scattered showers are possible along the CanAm border Thursday afternoon... mainly in backwash instability. .LONG TERM...(Thursday night through Wednesday) Issued at 307 PM CDT Wed Aug 3 2016 The period will begin quiet as surface low pressure moves away from the area and towards Hudson Bay. Upper ridging will build into the Plains states as slightly cooler and drier Canadian air works its way southward. Temperatures to end the work week and start the weekend look to top out slightly below normal with values mainly in the mid to upper 70s and gradually into the lower 80s. The upper ridge begins breaking down late Sunday as an upper low strengthens across the Pacific northwest. Models disagree a bit on the timing and strength of this feature with the GFS much stronger and more pronounced than the ECMWF. Regardless, several waves are progged to move through the southwest flow ahead of this system allowing precipitation chances to return by late Sunday/early Monday. At this time, not able to confidently pick out the timing of the strongest waves so generally went with slight chance/chance PoPs through Wednesday. Temperatures for the second half of the period will be just a tad warmer with highs in the upper 70s across the north and low to mid 80s in the south. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 636 PM CDT Wed Aug 3 2016 Tried to indicate the best time frame for tstms at each of the TAF sites. These should clear KDVL first, but may take well into the evening to clear the other sites. There has not been much for tstm activity yet, but models are indicating more coverage through the evening. West winds look quite gusty on Thursday. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Gust LONG TERM...Lee AVIATION...Godon
Hazardous weather outlook, Aug 3, 8:57 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 857 AM CDT WED AUG 3 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041400- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 857 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL. HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY STORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY AFTER A QUIET WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK/LEE
In the hours before
Local storm report, Aug 3, 6:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
626 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 6 ENE BISBEE 48.66N 99.26W
08/03/2016 TOWNER ND STORM CHASER
POWER LINES DOWN AND LOWER POLE SNAPPED ALONG HWY 281...
1 TO 2 MILES NORTH OF INTERSECTION WITH HWY 66. VIDEO AND
REPORTS POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 3, 6:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 W BISBEE 48.63N 99.47W
08/03/2016 E2.75 INCH TOWNER ND TRAINED SPOTTER
LARGE HAIL ALONG HIGHWAY 66.
&&
GGUSTLocal storm report, Aug 3, 6:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 4 N CANDO 48.55N 99.20W
08/03/2016 M60 MPH TOWNER ND TRAINED SPOTTER
MEASURED BY MOBILE EQUIPMENT.
&&
GGUSTLocal storm report, Aug 3, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL CANDO 48.49N 99.20W
08/03/2016 E1.00 INCH TOWNER ND TRAINED SPOTTER
QUARTER SIZED HAIL AND ADDITIONAL HEAVY RAIN.
&&
GGUSTLocal storm report, Aug 3, 7:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN ROCKLAKE 48.79N 99.25W
08/03/2016 U0.00 INCH TOWNER ND BROADCAST MEDIA
HEAVY RAIN AND STREET FLOODING REPORTED.
&&
GGUSTLocal storm report, Aug 3, 7:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HEAVY RAIN 3 W BISBEE 48.63N 99.44W
08/03/2016 U0.00 INCH TOWNER ND TRAINED SPOTTER
DITCHES FLOWING FULL WITH WATER BEGINNING TO RUN UP ON
HIGHWAY 66.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:04 PM CDT | Flash Flood Warning | FGF | Towner | 3 hr |
| Aug 3, 7:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 60 min |
| Aug 3, 7:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 52 min |
| Aug 3, 7:55 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 65 min |
| Aug 3, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 61 min |
| Aug 3, 8:19 PM CDT | Tornado Warning | FGF | Ramsey | 41 min |
| Aug 3, 8:24 PM CDT | Tornado Warning | FGF | Benson, Eddy | 51 min |
| Aug 3, 9:13 PM CDT | Tornado Warning | FGF | Eddy, Nelson | 47 min |
| Aug 3, 9:54 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 20 min |
| Aug 3, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 48 min |
| Aug 3, 10:22 PM CDT | Special Weather Statement | FGF | Grand Forks | 53 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 61 min |
| Aug 3, 11:01 PM CDT | Flash Flood Warning | FGF | Grand Forks | 2 hr |
| Aug 3, 11:16 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Aug 3, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 38 min |
| Aug 4, 12:20 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.